Missouri, 2001

Lightning Strike in Missouri, July 28, 2001

July 28, 2001 · NWS SGF · 1 event in 1 county or zone

Lightning caused both electrical and water damage to the courthouse in Ozark.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Lightning caused both electrical and water damage to the courthouse in Ozark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 28, 1:52 AM CST, 6 hours 8 minutes earlier.

Area forecast discussion, Jul 28, 1:52 AM CST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
252 AM CDT SAT JUL 28 2001

MAIN FOCUS WILL BE WITH PRECIPITATION CHANCES AND QPF THROUGH
TONIGHT...WITH SECONDARY FOCUS ON TEMPERATURES.

MCS WHICH DEVELOPED OVER KS LAST EVENING HAS TRACKED FURTHER NORTH
THAN EXPECTED LAST NIGHT.  BULK OF PRECIPITATION HAS SHIFTED EAST
INTO NW MO...GENERALLY ALONG AND NORTH OF KANSAS CITY.  MORE
SCATTERED SHRA/TSRA OCCURRING IN S CENTRAL/SE KS...BUT IS TAKING A
LONG TIME TO PROGRESS EASTWARD.  OUTFLOW BOUNDARY PUSHING SE INTO
SE KS/NE OK.  FRONTAL BOUNDARY HAS LIFTED NORTH SINCE LAST NIGHT AND
WAS ORIENTED NW TO SE ACROSS MO.

BEST CHANCES FOR PRECIPITATION WITH THIS MCS IN OUR CWA LOOK TO BE
ACROSS CENTRAL MO COUNTIES TODAY...AND WILL KEEP LIKELY POPS
THERE. WILL GO WITH 50 POPS ELSEWHERE...WITH OUTFLOW BOUNDARY IN THE
VICINITY...AND PRECIPITATION IN CENTRAL KS MAY EVENTUALLY NUDGE
INTO S ZONES.

LAST GOOD CHANCE OF PRECIPITATION WILL COME OVERNIGHT AS UPPER LEVEL
SHORTWAVE DROPS OUT OF THE PLAINS INTO WESTERN MO.  PW VALUES STILL
LOOK IMPRESSIVE AND THIS AREA HAS BEEN HIT HARD WITH RAINFALL OVER
PAST COUPLE OF DAYS.  STILL UNCERTAIN ABOUT LOCATION OF HEAVIEST
PRECIPITATION TONIGHT AND WILL HOLD OFF ON ANY ADVISORIES FOR NOW.
WILL LET DAY SHIFT PONDER FFA FOR TONIGHT IN THE WEST.
PRECIPITATION LOOKS TO EXIT SE CORNER OF CWA BY SUNDAY MORNING AND
WILL HOLD ON TO 30 POPS THERE FOR THE MORNING.

MODELS CONTINUE TO SHOW UPPER LEVEL RIDGE BUILDING ACROSS THE AREA
BY THE BEGINNING OF NEXT WORK WEEK...WHICH WILL ALSO LEAD TO
TEMPERATURES RISING BACK INTO THE LOW TO MID 90S ACROSS THE CWA.
WITH RIDGE DIRECTLY OVERHEAD...PRECIPITATION LOOKS HARD TO COME BY
FOR MUCH OF THE WEEK.

PRELIMINARY FORECAST NUMBERS FOR COORDINATION PURPOSES ONLY.

FCSTID = 5
SGF   86  68  88  69 /  50  50  10  10
JLN   88  70  91  73 /  50  50  10  10
UNO   86  70  87  69 /  50  40  30  10
VIH   83  68  87  67 /  60  40  10  10

.SGF...
MO...NONE.
KS...NONE.

LINDENBERG

In the hours before

Special weather statement, Jul 28, 5:00 AM CST, 3 hours before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-282300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT SAT JUL 28 2001

...THUNDERSTORMS WITH HEAVY RAIN POSSIBLE TODAY...

A THUNDERSTORM COMPLEX WAS PUSHING ACROSS NORTHERN AND CENTRAL
MISSOURI THIS MORNING...AND WILL BRING MODERATE TO HEAVY RAINFALL...
GENERALLY NORTH OF A FORT SCOTT TO ROLLA LINE.  RAINFALL OF ONE TO
TWO INCHES WILL BE POSSIBLE WITH THE STRONGER STORMS.

MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FURTHER
SOUTH ACROSS SOUTHWEST MISSOURI AND SOUTHEAST KANSAS.  SOME OF
THESE STORMS WILL ALSO CONTAIN HEAVY RAINFALL.

NONE OF THE STORMS THIS MORNING ARE EXPECTED TO BECOME SEVERE AND
SPOTTER ACTIVATION IS NOT EXPECTED.

SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE THIS AFTERNOON.

.EXTENDED OUTLOOK...
ANOTHER THUNDERSTORM COMPLEX IS POSSIBLE LATE TONIGHT ACROSS
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.  HEAVY RAIN WILL BE POSSIBLE
WITH THIS SYSTEM AS WELL.  ALL RAINFALL SHOULD END ON SUNDAY MORNING
WITH A RETURN TO THE HEAT BY NEXT WEEK...AS TEMPERATURES REBOUND INTO
THE MID 90S BY TUESDAY AND WEDNESDAY.

REMEMBER NEVER TO DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY.

LINDENBERG

The radar

The Springfield radar (KSGF), 35 km away, was scanning. The volume nearest the first event began at 14:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Christian

When
July 28, 8:00 AM CST
Where
Christian County, Ozark
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
36.970, -93.189 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258387.